Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 3, NWS San Angelo, TX

April 11, 2009Sterling County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 11, 2009, 8:11 PM CDT for Sterling County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2009, 8:11 PM CDT (01:11 UTC)
Expired
Apr 11, 2009, 8:44 PM CDT
In force
33 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Sterling County, TX

The radar

The San Angelo radar (KSJT), 94 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 7:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.2 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 120111
TORSJT
TXC431-120215-
/O.NEW.KSJT.TO.W.0003.090412T0111Z-090412T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
811 PM CDT SAT APR 11 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN STERLING COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 915 PM CDT

* AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NORTH
  CENTRAL GLASSCOCK COUNTY...OR 10 MILES NORTH OF GARDEN CITY...     
  MOVING EAST AT 45 MPH.  THIS STORM HAS A HISTORY OF PRODUCING      
  BASEBALL SIZE HAIL.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL NORTHWESTERN STERLING COUNTY THROUGH 915 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. 
IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER 
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3210 10126 3209 10084 3208 10082 3197 10082
      3193 10127 3209 10127
TIME...MOT...LOC 0108Z 250DEG 39KT 3201 10149

$$
2 follow-up statements
000 
WWUS54 KSJT 120128
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
828 PM CDT SAT APR 11 2009

TXC431-120215-
/O.CON.KSJT.TO.W.0003.000000T0000Z-090412T0215Z/
STERLING TX-
828 PM CDT SAT APR 11 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTHERN
STERLING COUNTY...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER EXTREME
NORTHWESTERN STERLING COUNTY...OR 17 MILES SOUTHEAST OF BIG
SPRING...MOVING EAST AT 45 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF NORTHERN
STERLING COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. 
IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER 
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3210 10126 3209 10084 3208 10082 3197 10082
      3193 10127 3209 10127
TIME...MOT...LOC 0126Z 250DEG 39KT 3208 10127

$$
000 
WWUS54 KSJT 120144
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
844 PM CDT SAT APR 11 2009

TXC431-120151-
/O.CAN.KSJT.TO.W.0003.000000T0000Z-090412T0215Z/
STERLING TX-
844 PM CDT SAT APR 11 2009

...THE TORNADO WARNING FOR NORTHERN STERLING COUNTY IS CANCELLED...

THE STORM THAT HAS PROMPTED THE TORNADO WARNING HAS NOW MOVED INTO 
MITCHELL COUNTY.  HOWEVER...ADDITIONAL SEVERE THUNDERSTORMS ARE 
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.

LAT...LON 3210 10126 3209 10084 3208 10082 3197 10082
      3193 10127 3209 10127
TIME...MOT...LOC 0141Z 250DEG 39KT 3213 10109

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 11, 8:07 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 11, 8:07 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
807 PM CDT SAT APR 11 2009

.UPDATE...
FORECAST PRODUCTS HAVE BEEN UPDATED TO INCORPORATE SEVERE
THUNDERSTORM WATCH #140...WHICH IS IN EFFECT UNTIL 1 AM CDT.
THIS WATCH COVERS ALL OF THE BIG COUNTRY...ALL OF THE CONCHO
VALLEY...AND COLEMAN COUNTY. NO OTHER CHANGES ARE BEING MADE
TO THE FORECAST AT THIS TIME.

19

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 635 PM CDT SAT APR 11 2009/

DISCUSSION...
SEE AVIATION SECTION FOR DISCUSSION ON 00Z TAFS.

AVIATION...
AS THE UPPER TROUGH OVER THE SOUTHWESTERN STATES MOVES TOWARD
TEXAS...THUNDERSTORMS OVER WEST TEXAS WILL DEVELOP EAST INTO WEST
CENTRAL TEXAS BETWEEN 02Z AND 05Z...INCREASING IN COVERAGE.
EXPECT WIDESPREAD THUNDERSTORM COVERAGE OVER WEST CENTRAL TEXAS...
LIKELY IN THE FORM OF A LARGE MCS...BETWEEN 05Z AND 09Z.
PROGRESSION OF CONVECTIVE ACTIVITIY WILL BE TO THE EAST OVERNIGHT...
AND SHOULD BE IN OUR FAR EASTERN COUNTIES 09Z-11Z. INCREASING
BOUNDARY LAYER MOISTURE OUT AHEAD OF THE APPROACHING CONVECTIVE
ACTIVITIY WILL RESULT IN AN EXPANDING MVFR CLOUD DECK EARLY
TONIGHT. IFR TO LIFR CONDITIONS ARE POSSBLE IN THE HEAVY RAIN
WHICH ACCOMPANIES THE THUNDERSTORMS. SOME HAIL IS ALSO POSSIBLE...
BUT HOLDING OFF WITH A HAIL MENTION IN THE TAFS UNTIL THE STORMS
MOVE CLOSER...AND LOCATION/TRACK OF HAIL-PRODUCING STORMS CAN BE
BETTER DETERMINED. DESPITE THE EXPECTATION FOR THE STORMS TO
BECOME INCREASINGLY ELEVATED TONIGHT...WIND GUSTS TO OR ABOVE 35
KT WILL BE POSSIBLE IF THE MCS BECOMES LINEAR ON THE LEADING EDGE
AND ESTABLISHES A SURFACE COLD POOL. SKIES WILL BE CLEARING FROM
WEST TO EAST BETWEEN 10Z AND 15Z SUNDAY...WITH CLEAR SKIES FOR
SUNDAY AFTERNOON AND EVENING. WINDS WILL BE FROM THE EAST TO
SOUTHEAST AND GUSTY THROUGH LATE EVENING/EARLY TONIGHT. WITH
PACIFIC FRONT/DRYLINE PASSAGE... WINDS WILL BECOME WEST EARLY TO
MID-MORNING SUNDAY. GUST WEST WINDS ARE EXPECTED SUNDAY
AFTERNOON...DIMINISHING SUNDAY EVENING.

19

PREV DISCUSSION... /ISSUED 343 PM CDT SAT APR 11 2009/

SHORT TERM...
SVR TSTM WATCH #139 IS NOW IN EFFECT UNTIL 11PM WHICH INCLUDES
CROCKETT CO IN WC TX.

ACTIVE WEATHER PATTERN SETTING UP FOR THIS EVENING AND
OVERNIGHT...NON-SEVERE ONGOING STORMS OVER THE PANHANDLE THIS
AFTERNOON HAVE FORMED ON THE NOSE OF A MODEST LLJ AS DEPICTED ON
THE LATEST RUC. THIS ACTIVITY SHOULD BEGIN TO WEAKEN IN AREAL
COVERAGE AS THE LLJ BEGINS TO WEAKEN. HOWEVER...LLJ WILL RE-
INTENSIFY OVER THE PERMIAN BASIN THIS EVENING AHEAD OF AN UPPER
LEVEL STORM SYSTEM THAT WILL TRACK FROM NEW MEXICO INTO THE
PANHANDLE OVERNIGHT. WHEREAS DEW POINTS OVER THE FORECAST AREA
HAVE BEEN SLOW TO RECOVER TODAY...THIS WILL CHANGE THIS EVENING AS
DEW POINTS ARE EXPECTED TO INCREASE INTO THE MID 50S AND LOW 60S
AHEAD OF AN EASTWARD MOVING DRY LINE. DRY LINE IS MOVING INTO
SOUTHEASTERN NEW MEXICO AND FAR WEST TEXAS THIS AFTERNOON AND AS
WEST TEXAS HAS BEEN FREE OF CLOUD COVER TODAY...THUNDERSTORMS ARE
BEGINNING TO DEVELOP AHEAD OF THE APPROACHING DRY LINE ALONG A
PECOS TO ALPINE LINE. AS THE DRY LINE CROSSES THE NM/TX BORDER THIS
EVENING...EXPECT THE DEVELOPMENT OF A NORTH/SOUTH SQUALL LINE THAT
WILL MOVE ACROSS THE FORECAST AREA THROUGH THE NIGHT. ACTIVITY
SHOULD BE EXITING THE EASTERN COUNTIES AROUND SUNRISE.

15

LONG TERM...
SECONDARY REINFORCING BOUNDARY WILL MOVE THROUGH SUN NT BRINGING
NRLY WINDS AND COOLER TEMPS THROUGH MON NT WITH HIGH PRESSURE
SETTLING IN ACROSS WC TX. GRADUAL WARM UP WILL BEGIN ON TUE AS
HIGH PRESSURE WEAKENS AND SERLY FLOW RETURNS ALONG BACKSIDE OF
HIGH. READINGS BACK INTO THE 80S ARE EXPECTED ACROSS A LARGER
PORTION OF THE REGION FOR TUE AND WED. TROUGH OF LOW PRESSURE
DEVELOPS MID WEEK AS WELL WITH INCREASING GRADIENTS. LOOKING FOR
POSSIBLE RETURN OF SHWR/TSTM ACTIVITY THU/FRI TIME FRAME ALONG AND
AHEAD OF SFC FRONT AND UPPER LEVEL SYSTEM. BY FRI NT/SAT LOOKING
FOR HIGH PRESSURE TO BUILD BACK INTO WC TX WITH NICE CONDITIONS
EXPECTED FOR NEXT WEEKEND.

11

FIRE WEATHER...
BORDER LINE RED FLAG CONDITIONS ARE EXPECTED FOR A FEW HOURS
TOMORROW AFTERNOON WITH BREEZY CONDITIONS AND DRIER AIR PUSHING INTO
THE AREA.  HOWEVER...WITH A GOOD POSSIBILITY OF OVERNIGHT RAINFALL...
ANY FIRE WEATHER CONCERNS SHOULD BE REDUCED. OTHERWISE...A
LESSENING OF FIRE WEATHER CONCERNS FOR THE UPCOMING WEEK.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 53  76  45  71  49 /  80  20  10   0   0
SAN ANGELO 	 51  78  46  77  46 /  70  20  10   0   0
JUNCTION 	 55  79  48  80  45 /  60  20  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 11, 5:50 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
550 PM CDT SAT APR 11 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122300-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
550 PM CDT SAT APR 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF WEST
CENTRAL TEXAS TONIGHT. THE MAIN HAZARDS WITH THESE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED BRIEF TORNADOES
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON
OVER THE CONCHO VALLEY AND THE NORTHERN EDWARDS PLATEAU WITH LOW
RELATIVE HUMIDITIES AND BREEZY CONDITIONS BEING THE CONCERNS.
HOWEVER...GIVEN A GOOD CHANCE OF OVERNIGHT RAINFALL...ANY FIRE
WEATHER CONCERNS SHOULD BE DIMINISHED.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANGERS ACROSS WEST CENTRAL TEXAS
SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS
MOVING ACROSS THE AREA TONIGHT. SPOTTER ACTIVATION WILL LIKELY BE
REQUESTED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:50 PM CDTSevere Thunderstorm WarningSJTSterling24 min
Apr 11, 9:16 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan44 min
Apr 11, 9:19 PM CDTSevere Thunderstorm WarningSJTSterling56 min
Apr 11, 9:52 PM CDTSevere Thunderstorm WarningSJTHaskell23 min
Apr 11, 9:54 PM CDTSevere Thunderstorm WarningSJTFisher, Jones51 min
Apr 11, 10:07 PM CDTSevere Thunderstorm WarningSJTHaskell53 min
Apr 11, 10:16 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green44 min
Apr 11, 10:45 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones49 min
Apr 11, 10:52 PM CDTSevere Thunderstorm WarningSJTCrockett38 min
Apr 11, 11:15 PM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones, Shackelford, Throckmorton2 hr

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.